Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 74, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Sep 25, 2020, 10:44 PM CDT for Florence County, Forest County, Wisconsin. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 25, 2020, 10:44 PM CDT (03:44 UTC)
- Expired
- Sep 25, 2020, 11:12 PM CDT
- In force
- 28 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Florence County, WI, Forest County, WI
The radar
The Marquette radar (KMQT), 91 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1640 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
199
WUUS53 KGRB 260344
SVRGRB
WIC037-041-260445-
/O.NEW.KGRB.SV.W.0074.200926T0344Z-200926T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
1044 PM CDT Fri Sep 25 2020
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Northern Forest County in northeastern Wisconsin...
Florence County in northeastern Wisconsin...
* Until 1145 PM CDT.
* At 1043 PM CDT, a severe thunderstorm was located near Headwaters
Wilderness, or 15 miles east of Eagle River, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kingsford, Florence, Homestead, Fern, Tipler, Popple River,
Headwaters Wilderness, Whisker Lake Wilderness, Aurora and
Commonwealth.
This warning replaces the severe thunderstorm warning for Forest
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4594 8821 4595 8820 4595 8818 4594 8817
4592 8810 4588 8810 4587 8807 4581 8813
4578 8807 4571 8807 4573 8905 4596 8905
4596 8831 4595 8829 4596 8825
TIME...MOT...LOC 0343Z 273DEG 45KT 4586 8894
HAIL...1.00IN
WIND...60MPH
$$
Eckberg3 follow-up statements
009
WWUS53 KGRB 260400
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
1100 PM CDT Fri Sep 25 2020
WIC037-041-260445-
/O.CON.KGRB.SV.W.0074.000000T0000Z-200926T0445Z/
Forest WI-Florence WI-
1100 PM CDT Fri Sep 25 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHWESTERN FOREST AND FLORENCE COUNTIES...
At 1059 PM CDT, a severe thunderstorm was located near Popple River,
or 17 miles south of Iron River, moving east at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Kingsford, Florence, Homestead, Fern, Tipler, Popple River, Whisker
Lake Wilderness, Aurora, Commonwealth and Fence.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4594 8821 4595 8820 4595 8818 4594 8817
4592 8810 4588 8810 4587 8807 4581 8813
4578 8807 4571 8807 4577 8893 4596 8870
4596 8831 4595 8829 4596 8825
TIME...MOT...LOC 0359Z 275DEG 42KT 4584 8868
HAIL...0.75IN
WIND...60MPH
$$
Eckberg663
WWUS53 KGRB 260408
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
1108 PM CDT Fri Sep 25 2020
WIC037-041-260445-
/O.CON.KGRB.SV.W.0074.000000T0000Z-200926T0445Z/
Forest WI-Florence WI-
1108 PM CDT Fri Sep 25 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR CENTRAL FOREST AND SOUTHERN FLORENCE COUNTIES...
At 1107 PM CDT, a severe thunderstorm was located near Fern, or 19
miles south of Iron River, moving east at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Kingsford, Homestead, Fern, Popple River, Aurora, Fence, Long Lake,
Popple River Headwaters Natural Area, Bastile Lake Natural Area and
Lasalle Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4587 8807 4581 8813 4578 8807 4571 8807
4578 8885 4589 8867 4587 8832
TIME...MOT...LOC 0407Z 275DEG 42KT 4583 8854
HAIL...0.75IN
WIND...60MPH
$$
Eckberg068
WWUS53 KGRB 260412
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
1112 PM CDT Fri Sep 25 2020
WIC037-041-260422-
/O.CAN.KGRB.SV.W.0074.000000T0000Z-200926T0445Z/
Forest WI-Florence WI-
1112 PM CDT Fri Sep 25 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FOREST AND SOUTHERN
FLORENCE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 4587 8807 4581 8813 4578 8807 4571 8807
4578 8885 4589 8867 4587 8832
TIME...MOT...LOC 0411Z 273DEG 45KT 4583 8844
$$
EckbergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 6:01 PM CDT, 4 hours 43 minutes earlier.
Area forecast discussion, Sep 25, 6:01 PM CDT, 4 hours 43 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 601 PM CDT Fri Sep 25 2020 Updated aviation portion for 00Z TAF issuance .SHORT TERM...Tonight and Saturday Issued at 321 PM CDT Fri Sep 25 2020 The stratus deck across far north-central Wisconsin has opened up enough to allow MUCAPEs across that region to soar to 1000 to 1500 J/kg late this afternoon. In addition to the instability, bulk shear values are 40 to 50 knots and are expected to increase to around 60 knots by the evening hours. These ingredients will be available as a 500 mb PV anomaly tracks through the northwestern Great Lakes region. This setup has the potential for a volatile situation with possible supercells along with the threat for very large hail, wind damage, and tornadoes. That being said, the HREF ensemble paintball either brushes the extreme northwest portion of the cwa late this afternoon and early this evening, or keeps the activity across the Upper Peninsula of Michigan. There is medium confidence that this event will unfold, however, there is fairly low confidence if it will be far enough south to affect our cwa. The threat for severe weather will wane later this evening as storms become elevated and generally shift off to the east as a cold front moves through the area. Some fog will be possible across central and north-central Wisconsin later tonight, especially across areas that receive rainfall. Saturday will also be a warm day, with summer-like temperatures as high temperatures once again rise into the 70s with a few 80 degree readings possible. Instability and shear values will once again be hefty, with MUCAPEs of 1000 to 2000 J/kg with effective shear around 65 knots. This once again brings all severe types to the table, however, there will also be a substantial capping inversion in place. Therefore the best chance for weather will be very late in the afternoon and probably closer to the evening when a shortwave once again tracks through the region. The threat area on Saturday will be a bit further south on Saturday, with the entire area under the threat for severe weather and the best chance along and north of the highway 20 corridor. .LONG TERM...Saturday Night Through Friday Issued at 321 PM CDT Fri Sep 25 2020 Long term features a major pattern change from a zonal flow to a strong northwest flow which will bring an end to the late summer- like weather and the arrival of very fall-like temps, plenty of clouds and several chances for rain showers, along with a small chance we could see the first flakes of the year across northern WI. The main forecast concerns will be the severe weather threat Saturday night, pinning down best/highest chances for showers next week, and temps. Saturday night...activity will be ongoing or will be expanding around 00z Sunday as the upper level disturbance swings across the area and the surface frontal boundary will remain stuck across the region. Models signaling higher severe threat chances, with impressive effective bulk shear values between 50-65 knots, mid- level lapse rates increasing to between 7.0-8.0 C/km, and curved hodographs, all favoring some supercells (especially near the onset of convection). Some issues with instability and capping, as quite a bit of cloud cover is expected which will limit CAPE values to under 1000 J/kg by evening (a little higher with more sunshine). Looks like a high shear, low CAPE event. Most areas south of Highway 29 will be capped, so expected the majority of the activity across the north. Any storms well north of the boundary will likely be elevated, which would keep hail the main threat. Locations near or slightly north of the boundary is where the storms could become surface- based and where the greatest threat for damaging winds and tornadoes would be. Main severe threat will end by late evening as instability wanes. SPC has upgraded to a slight and expanded the threat area, which makes sense given some of the severe weather parameters. Some locally heavy rainfall will be possible as PWATs climb over 1.5". Any flooding issues look to be if/where any training storms occur. Gusty and persistent south winds will bring large waves and dangerous currents at times to Lake Michigan Saturday afternoon into Sunday morning. Small craft advisories and beach hazard statements will likely be needed once the current headlines expire. Waves will subside as winds turn westerly on Sunday. Sunday...surface boundary will slowly shift south of the area through the day, as another shortwave trough digs into the Great Lakes, keeping some chances for showers across parts of the area, highest near the lake shore. Post frontal light showers will remain possible into Sunday night as cold air advection takes hold of the region. Next week...as upper level trough digs over the Great Lakes, much cooler weather will invade the region. A few spots could climb into the lower 60s on Monday, but thereafter highs in the 50s are expected mid-week and highs only in the 40s across northern WI late in the week. A significant change from the 70s today and Saturday! Plenty of precip chances in this pattern. The early to mid week period is looking to feature days with isolated- scattered shower activity with cold air aloft and pieces of the upper trough/low move overhead. Thunder chances look low, but the stronger showers could have some graupel. If temps late in the week pan out, a few snowflakes could mix in across the far north. && .AVIATION...for 00Z TAF Issuance Issued at 601 PM CDT Fri Sep 25 2020 A cold front an upper-level system sill slide across the area this evening and may produce some showers and storms near the RHI TAF site; however, the rest of the area should remain dry. A low-level jet is expected to develop, with a temperature inversion in place, which will likely lead to LLWS at each of the TAF site tonight into early Saturday morning. The aforementioned temperature inversion, along with clearing skies, may lead to fog formation overnight into early Saturday morning. This would most likely occur at the western TAF sites (RHI,AUW,CWA). Fog may become thick enough, similar to last night, to produce at least a BKN ceiling at or around 200ft. Deeper mixing will occur around sunrise and will quickly mix out the fog and lower ceilings. The next chance of showers and storms will arrive Saturday evening. && .GRB WATCHES/WARNINGS/ADVISORIES... Beach Hazards Statement through Saturday morning for WIZ022-040- 050. && SHORT TERM.....Kurimski LONG TERM......Bersch AVIATION.......Cooley
Hazardous weather outlook, Sep 25, 3:07 PM CDT, 7 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 307 PM CDT Fri Sep 25 2020 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-262015- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 307 PM CDT Fri Sep 25 2020 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Strong to severe thunderstorms are possible across north-central and far northeast Wisconsin this evening. Damaging winds, large hail, and tornadoes are possible with the stronger storms. Strong currents are likely to lead to hazardous swimming conditions at Lake Michigan beaches through tonight. .DAYS TWO THROUGH SEVEN...Saturday through Friday Thunderstorms are possible late Saturday afternoon and evening. A few of the storms could become severe with damaging winds, large hail, and tornadoes across the area. Gusty winds and high waves are expected to redevelop late Saturday afternoon and continue into Sunday morning, resulting in high waves and an increased risk of rip currents along Lake Michigan beaches. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report hail over a half inch in diameter or wind damage to the National Weather Service in Green Bay late this evening. LMZ521-522-541>543-262015- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 307 PM CDT Fri Sep 25 2020 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Conditions that are hazardous to small craft are likely tonight due to strong south winds and large waves. There is a chance of thunderstorms tonight that may pose a hazard to mariners. .DAYS TWO THROUGH SEVEN...Saturday through Friday Conditions that are hazardous to small craft are likely at times early Saturday morning then again Saturday afternoon into Sunday morning due to strong southerly winds and large waves. There is a chance of thunderstorms Saturday afternoon and evening that could be a hazard to boaters. Kurimski/Bersch
In the hours before
Special weather statement, Sep 25, 8:36 PM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Green Bay WI
836 PM CDT Fri Sep 25 2020
WIZ005-260200-
Vilas WI-
836 PM CDT Fri Sep 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VILAS COUNTY UNTIL 900 PM
CDT...
At 835 PM CDT, Doppler radar was tracking a strong thunderstorm near
Winchester, or 19 miles southeast of Ironwood, moving east at 50 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Phelps, Boulder Junction, Winchester, Johnson Lake Barrens Natural
Area, Border Lakes Natural Area, Rice Creek Natural Area, Conover,
Presque Isle, Manitowish Waters and Land O Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4614 8909 4607 8893 4599 8893 4611 8993
4630 8993
TIME...MOT...LOC 0135Z 281DEG 54KT 4626 8987
CooleyLocal storm report, Sep 25, 10:40 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1040 PM CDT FRI SEP 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM TSTM WND DMG PRESQUE ISLE 46.25N 89.73W
09/25/2020 VILAS WI PUBLIC
NUMEROUS TREES DOWN AROUND THE TOWN AND COUNTY ROAD W
&&
TIMMUThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 8:36 PM CDT | Special Weather Statement | GRB | Vilas | 24 min |
| Sep 25, 8:53 PM CDT | Severe Thunderstorm Warning | GRB | Vilas | 67 min |
| Sep 25, 9:53 PM CDT | Severe Thunderstorm Warning | GRB | Forest, Vilas | 52 min |
| Sep 26, 3:52 AM CDT | Small Craft Advisory | GRB | 39 hr | |
| Sep 26, 11:12 AM CDT | Beach Hazards Statement | GRB | Door, Kewaunee, Manitowoc | 23 hr |
| Sep 26, 2:34 PM CDT | Special Weather Statement | GRB | Langlade, Marathon | 56 min |
| Sep 26, 3:00 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Marathon, Menominee, Oconto, Shawano | 45 min |
| Sep 26, 3:09 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Lincoln, Marathon | 51 min |
| Sep 26, 3:45 PM CDT | Special Weather Statement | GRB | Oconto | 45 min |
| Sep 26, 4:04 PM CDT | Special Marine Warning | GRB | 86 min | |
| Sep 26, 4:09 PM CDT | Severe Thunderstorm Warning | GRB | Marinette, Oconto | 21 min |
| Sep 26, 4:13 PM CDT | Severe Thunderstorm Warning | GRB | Forest, Langlade, Marinette, Oconto | 32 min |
| Sep 26, 4:35 PM CDT | Special Weather Statement | GRB | Door | 25 min |
| Sep 26, 4:49 PM CDT | Special Weather Statement | GRB | Marinette | 41 min |
| Sep 26, 5:06 PM CDT | Special Marine Warning | GRB | 24 min | |
| Sep 26, 5:24 PM CDT | Special Marine Warning | GRB | 51 min | |
| Sep 26, 5:33 PM CDT | Severe Thunderstorm Warning | GRB | Door | 42 min |
| Sep 26, 5:35 PM CDT | Special Marine Warning | GRB | 26 min | |
| Sep 26, 6:33 PM CDT | Special Weather Statement | GRB | Vilas | 42 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.